ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 66 P55 | DOI: 10.1530/endoabs.66.P55

Iatrogenic cardiac arrest and severe neurological complications in DKA (diabetic ketoacidodis)

Rooha Ijaz Ghauri1,2, Michal Ajzensztejn2 & Chhaya Patankar3


1Great Ormond Street Hospital, London, UK; 2Evelina London Children Hospital, Londom, UK; 3Turnbridge Wells Hospital, Pembury, UK


Cardiac complications including cardiac arrest in Diabetic Ketoacidosis (DKA) have been reported in adults but is not common in children. We present a case of a 3½ year old child with new onset Type 1 Diabetes who presented in severe DKA and went into cardiac arrest needing prolonged resuscitation after starting insulin infusion due to rapid drop of serum potassium (K+). Serum K+ on presentation was 2.8 mmol/l and dropped to 1.5 mmol/l within 2.5 h of starting insulin leading to cardiac arrest. Although the child survived but ended up with a week in PICU and significant neurological deficit. Failure to acknowledge and properly manage hypokalemia in DKA can result in severe, symptomatic hypokalemia with detrimental effects on the neuromuscular and cardiopulmonary systems and warrants consideration to closely follow K+ levels during management.1

Reference: 1. Shanlee M Davis, et al. Profound hypokalemia associated with severe diabetic ketoacidosis, Pediatr Diabetes. 2016 Feb; 17(1): 61–65.

Article tools

My recent searches

No recent searches.